Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 74, NWS Jackson, KY

June 17, 2003Breathitt County, Lee County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 17, 2003, 2:52 PM EDT for Breathitt County, Lee County, Kentucky. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 2:52 PM EDT (18:52 UTC)
Expired
Jun 17, 2003, 4:45 PM EDT
In force
113 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Breathitt County, KY, Lee County, KY

The radar

The Jackson,KY radar (KJKL), 9 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 171854
FFWJKL
KYC025-129-172045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
252 PM EDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY
  BREATHITT COUNTY

* UNTIL 445 PM EDT

* AT 246 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS 
PRODUCING RAINFALL OF OVER ONE INCH PER HOUR OVER BREATHITT AND LEE 
COUNTIES.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN 
COULD ALSO TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3746 8313 3752 8310 3753 8306 3751 8302
          3751 8297 3753 8301 3758 8302 3768 8330
          3768 8337 3770 8340 3768 8343 3765 8344
          3765 8353

$$
MCLANE
1 follow-up statement
000 
WGUS73 KJKL 172041
FFSJKL
KYC025-129-172100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
441 PM EDT TUE JUN 17 2003

...THE FLASH FLOOD WARNING FOR BREATHITT AND LEE COUNTIES WILL BE 
ALLOWED TO EXPIRE AT 445 PM...

AT 430 PM...RADAR INDICATED THAT HEAVY RAIN HAD EXITED THE 
AREA...AND NO REPORTS OF ONGOING FLOODING PROBLEMS HAVE BEEN 
RECEIVED BY THE NATIONAL WEATHER SERVICE. THEREFORE THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE.

A FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT. WHILE 
SHOWERS AND THUNDERSTORMS WILL GRADUALLY BECOME LESS NUMEROUS AFTER 
SUNSET...ANY AREAS THAT PICK UP ADDITIONAL HEAVY RAINFALL WILL HAVE 
THE POTENTIAL FOR FLASH FLOODING THROUGH MIDNIGHT TONIGHT. 

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO 
STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES.

$$
GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 7:19 AM EDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jun 17, 7:19 AM EDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE FLOOD WATCH INFO
NATIONAL WEATHER SERVICE JACKSON KY
719 AM EDT TUE JUN 17 2003

FORECAST DISCUSSION IS DELAYED THIS MORNING DUE TO THE MORE URGENT
MATTER OF FLASH FLOODING. 3 WARNINGS OUT AND 2 VERIFIED.

SAME OLD SCENARIO TO START THE DAY TODAY...WITH MOISTURE ALL THE WAY
TO THE STRATOSPHERE...AND A WEAK FRONTAL BOUNDARY IN THE AREA. THE
FLOODING RAINS IN THE NORTH WERE CAUSED BY RELATIVELY LOW TOPPED
CONVECTION SET OFF AT THE TAIL OF A SHORT WAVE EVIDENCED ON WATER
VAPOR IMAGERY.

ANOTHER LARGER WAVE IS ROTATING THROUGH THE MIDWEST IN THE NORTHERN
STREAM. IT WILL BRING DRIER AIR IN AT THE MID AND UPPER
LEVELS...WHICH WILL START TO LOWER OUR PRECIPITABLE WATER VALUES
FROM NORTH TO SOUTH TODAY. THIS WILL BE THE BEGINNING OF THE END FOR
THE HEAVY RAIN THREAT. HOWEVER...LOW LEVEL MOISTURE WILL
REMAIN...AND MORE SHOWERS AND STORMS ARE A GOOD BET. WITH FFG VALUES
RUNNING GENERALLY A HALF INCH TO AN INCH IN AN HOUR AND FLOODING
ONGOING...HAVE EXTENDED THE FLOOD WATCH THROUGH THE DAY. WILL LET
DAY SHIFT EVALUATE THE THREAT FOR TONIGHT.

TONIGHT THE SHORTWAVE SLIPS TO OUR EAST AND WE SHOULD SEE LESS IN
THE WAY OF CONVECTION DURING THE NIGHT. HOWEVER...WITH LOW LEVEL
MOISTURE LINGERING...SO WILL INSTABILITY...AND WILL CARRY A CHANCE
OF SHOWERS AND STORMS UNTIL A SIGNIFICANT COLD FRONT PASSES LATE
WEDNESDAY NIGHT AND THURSDAY. AFTER THIS...A BREATHER AS HIGH
PRESSURE WITH MUCH DRIER AIR SHOULD BUILD IN FROM THE NORTH.

.JKL...FLOOD WATCH UNTIL 6 PM TODAY FOR ENTIRE AREA.

HAL

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

1008 PM EDT MON JUN 16 2003

IT APPEARS SOUTHEAST KENTUCKY IS UNDER THE GUN FOR ANOTHER ROUND OF
HEAVY RAINS/FLOODING OVERNIGHT. LATEST WATER VAPOR SAT PIX INDICATE
A HEALTHY SHORTWAVE RIDING NORTHEAST THROUGH SUBTROPICAL MOISTURE
PLUME INTO SOUTHERN KENTUCKY. 18Z MESOETA GENERATES LIFT ACROSS THE
REGION AHEAD OF THIS FEATURE...SO NEEDLESS TO SAY WE WILL CONTINUE
WITH THE FLOOD WATCH FOR FLASH FLOODING TONIGHT. OTHERWISE...ONLY
CHANGES MADE TO THE ZONES WILL BE TO ADD MENTION OF FOG AS MOIST
GROUND/LIGHT WINDS WILL ALLOW FOG TO QUICKLY FROM DURING BREAKS FROM
PCPN. ALSO...CONVECTION OVERNIGHT MAY BE STRONGER THAN IN PREVIOUS
NIGHT/S AS LAPS DATA INDICATES ELEVATED LI/S HAVE BEEN FALLING WITH
TIME...WITH 850MB LI/S NOW BELOW ZERO FOR MUCH OF THE AREA.

HYSELL

---------------------------------------------------------------------

230  PM EDT MON JUN 16 2003

WATER VAPOR REVEALS AN AREA OF SEVERAL SMALL PERTURBATIONS OF WEAK
POSITIVE VORTICITY STREAMING FROM THE LOWER MS VALLEY ALL THE WAY UP
TO OUR REGION. DEEP MOISTURE AND A WEEK SURFACE BOUNDARY IN THE AREA
WILL CONTINUE TO PROVE PROBLEMATIC...WILL EXTEND FLOOD WATCH THROUGH
6 AM THIS MORNING BECAUSE OF THIS.   EXPECTING MUCH OF THE SAME ON
TUESDAY AS A WELL DEFINED SHORTWAVE CURRENTLY NEAR THE WI/IL BORDER
WILL DROP DOWN AND INTO THE OHIO VALLEY.  WE SHOULD BE ON THE
SOUTHERN EDGE OF THIS ENERGY TO PROVIDE ANOTHER GOOD CHANCE FOR
PRECIP...BUT NOT SURE IF PRECIP WILL BE AS HEAVY AS TODAY.  MOS POPS
AND TEMPS LOOK FAIRLY CLOSE TO REASONABLE.  KEPT SUNDAY IN SLIGHT
POP AND INTRODUCED CHANCE POPS FOR MONDAY MOISTURE STARTS TO STREAM
IN FROM THE SOUTH ONCE AGAIN.

HEINLEIN
Hazardous weather outlook, Jun 17, 2:24 PM EDT, 28 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT TUE JUN 17 2003

...FLOOD WATCH IN EFFECT THROUGH 6 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE VICINITY
OF A FRONTAL BOUNDARY DRAPED ACROSS EASTERN KENTUCKY THIS AFTERNOON.
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE WITH
THE MOST INTENSE STORMS. PREVIOUS RAIN HAS SATURATED THE GROUND.
ANY ADDITIONAL HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH
FLOODING. ADDITIONALLY...THERE IS ALSO A SMALL CHANCE THAT SOME OF
THE THUNDERSTORMS COULD PRODUCE HAIL UP TO THE SIZE OF PENNIES AS
WELL AS WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY AFTERNOON. AT THIS
TIME NONE OF THESE ARE EXPECTED TO BE SEVERE. THE THREAT OF FLASH
FLOODING WILL ALSO DIMINISH DURING THE PERIOD AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

GEOGERIAN

In the hours before

Local storm report, Jun 17, 1:50 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
150 PM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    MOREHEAD                  KY   FLOOD
06/17/03   ROWAN                          MUDSLIDE HIGHWAY 173 AND
                                          HIGHWAY 7. REPORTED BY
                                          DISPATCH.

0908 AM    UPPER SECOND CREEK        KY   FLOOD
06/17/03   PERRY                          2 INCHES OF RAIN FELL
                                          BETWEEN 0700 AND 0900 AM
                                          WATER IN PEOPLES
                                          YARDS.REPORTED BY SPOTTERS

0800 AM    BULAN                     KY   FLOOD
06/17/03   PERRY                          HIGHWAY 1096 AT BIG CREEK
                                          ROAD HIGHWAY 451 AT BUSY
                                          AND HIGHWAY 476 AT BULAN
                                          UNDER WATER AND
                                          MUSLIDES.REPORTED BY
                                          DISPATCH.

CM
Local storm report, Jun 17, 2:07 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
207 PM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    DORTON                    KY   FLOOD
06/17/03   PIKE                           GREASY CREEK OUT OF BANKS.
                                          FLOODING IN DORTON.
                                          REPORTED BY NWS EMPLOYEE.

CM
Local storm report, Jun 17, 2:12 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
212 PM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    HINDMAN                   KY   FLOOD
06/17/03   KNOTT                          WATER FLOWING OVER ROUTE
                                          160 SOUTH.REPORTED BY
                                          RESCUE SQUAD.

CM
Local storm report, Jun 17, 2:25 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
225 PM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    HINDMAN                   KY   FLOOD
06/17/03   KNOTT                          WATER FLOWING OVER ROUTE
                                          160 SOUTH.REPORTED BY
                                          RESCUE SQUAD.

0945 AM    MARROW BONE               KY   FLOOD
06/17/03   PIKE                           WATER LOW LYING
                                          AREAS.REPORTED BY SPOTTERS.

1030 AM    GREASY CREEK              KY   FLOOD
06/17/03   PIKE                           GREASY CREEK ROAD,
                                          ROBINSON CREEK ROAD, AND
                                          DRY CREEK ROAD IMPASSIBLE.
                                          TWO FEET WATER IN GREASY
                                          CREEK FIRE DEPARTMENT.
                                          POSSIBLE HOUSE SLIDING OFF
                                          FOUNDATION NEAR
                                          VIRGIE.REPORTED BY SPOTTERS

1045 AM    GRETHEL                   KY   FLOOD
06/17/03   FLOYD                          SIX TO EIGHT INCHES OVER
                                          ROADWAY ON ROUTE 979. TWO
                                          INCHES OF RAIN IN ONE
                                          HOUR.REPORTED BY SPOTTERS.

CM
Local storm report, Jun 17, 2:42 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
242 PM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    HINDMAN                   KY   FLOOD
06/17/03   KNOTT                          WATER FLOWING OVER ROUTE
                                          160 SOUTH.REPORTED BY
                                          RESCUE SQUAD.

0945 AM    MARROW BONE               KY   FLOOD
06/17/03   PIKE                           WATER LOW LYING
                                          AREAS.REPORTED BY SPOTTERS.

1030 AM    GREASY CREEK              KY   FLOOD
06/17/03   PIKE                           GREASY CREEK ROAD,
                                          ROBINSON CREEK ROAD, AND
                                          DRY CREEK ROAD IMPASSIBLE.
                                          TWO FEET WATER IN GREASY
                                          CREEK FIRE DEPARTMENT.
                                          POSSIBLE HOUSE SLIDING OFF
                                          FOUNDATION NEAR
                                          VIRGIE.REPORTED BY SPOTTERS

1045 AM    GRETHEL                   KY   FLOOD
06/17/03   FLOYD                          SIX TO EIGHT INCHES OVER
                                          ROADWAY ON ROUTE 979. TWO
                                          INCHES OF RAIN IN ONE
                                          HOUR.REPORTED BY SPOTTERS.

1055 AM    DRY CREEK                 KY   FLOOD
06/17/03   KNOTT                          DRY CREEK AREA CLOSE TO
                                          FLOYD LINE IS COMPLETELY
                                          DESTROYED. REPORTED BY
                                          PUBLIC.

0151 AM    MCDOWELL                  KY   FLOOD
06/17/03   FLOYD                          HIGHWAY 122 COMPLETELY
                                          COVERED IN PLACES. HIGHWAY
                                          979 COVERED IN WATER.
                                          BASEMENT FLOODED. REPORTED
                                          BY 24 HOUR POINT.

0155 AM    550 E&W HINDMAN           KY   FLOOD
06/17/03   KNOTT                          HIGHWAY 1088 COVERED BY
                                          LOTTS CREEK AND YELLOW
                                          CREEK.REPORTED BY 24 HOUR
                                          SPOTTER.

CM
Local storm report, Jun 17, 2:45 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
245 PM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    HINDMAN                   KY   FLOOD
06/17/03   KNOTT                          WATER FLOWING OVER ROUTE
                                          160 SOUTH.REPORTED BY
                                          RESCUE SQUAD.

0945 AM    MARROW BONE               KY   FLOOD
06/17/03   PIKE                           WATER LOW LYING
                                          AREAS.REPORTED BY SPOTTERS.

1030 AM    GREASY CREEK              KY   FLOOD
06/17/03   PIKE                           GREASY CREEK ROAD,
                                          ROBINSON CREEK ROAD, AND
                                          DRY CREEK ROAD IMPASSIBLE.
                                          TWO FEET WATER IN GREASY
                                          CREEK FIRE DEPARTMENT.
                                          POSSIBLE HOUSE SLIDING OFF
                                          FOUNDATION NEAR
                                          VIRGIE.REPORTED BY SPOTTERS

1045 AM    GRETHEL                   KY   FLOOD
06/17/03   FLOYD                          SIX TO EIGHT INCHES OVER
                                          ROADWAY ON ROUTE 979. TWO
                                          INCHES OF RAIN IN ONE
                                          HOUR.REPORTED BY SPOTTERS.

1055 AM    DRY CREEK                 KY   FLOOD
06/17/03   KNOTT                          DRY CREEK AREA CLOSE TO
                                          FLOYD LINE IS COMPLETELY
                                          DESTROYED. REPORTED BY
                                          PUBLIC.

0151 AM    MCDOWELL                  KY   FLOOD
06/17/03   FLOYD                          HIGHWAY 122 COMPLETELY
                                          COVERED IN PLACES. HIGHWAY
                                          979 COVERED IN WATER.
                                          BASEMENT FLOODED. REPORTED
                                          BY 24 HOUR POINT.

0155 AM    550 E&W HINDMAN           KY   FLOOD
06/17/03   KNOTT                          HIGHWAY 1088 COVERED BY
                                          LOTTS CREEK AND YELLOW
                                          CREEK.REPORTED BY 24 HOUR
                                          SPOTTER.

0211 AM    DORTON                    KY   FLOOD
06/17/03   PIKE                           ROBINSON CREEK OUT FLOOD
                                          FURNITURE STORE IN DORTON.
                                          REPORTED BY SPOTTERS.

CM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:50 AM EDTFlash Flood WarningJKLMorgan4 hr
Jun 17, 5:06 AM EDTFlash Flood WarningJKLElliott4 hr
Jun 17, 6:38 AM EDTFlash Flood WarningJKLRowan3 hr
Jun 17, 8:00 AM EDTFlash Flood WarningJKLLeslie, Perry3 hr
Jun 17, 9:04 AM EDTFlash Flood WarningJKLKnott3 hr
Jun 17, 9:13 AM EDTFlash Flood WarningJKLPike3 hr
Jun 17, 9:26 AM EDTFlash Flood WarningJKLFloyd3 hr
Jun 17, 10:48 AM EDTFlash Flood WarningJKLLeslie, Perry3 hr
Jun 17, 10:57 AM EDTFlash Flood WarningJKLLetcher3 hr
Jun 17, 12:15 PM EDTFlash Flood WarningJKLPike3 hr
Jun 17, 4:04 PM EDTFlash Flood WarningJKLMorgan116 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.